Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 93, NWS Wilmington, OH

May 17, 2001Miami County, Montgomery County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 17, 2001, 12:29 PM EDT for Miami County, Montgomery County, Ohio. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2001, 12:29 PM EDT (16:29 UTC)
Expired
May 17, 2001, 1:30 PM EDT
In force
61 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Miami County, OH, Montgomery County, OH

The radar

The Cincinnati radar (KILN), 66 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 12:45 PM EDTThunderstorm Wind 50 EBrookville, OHSeveral trees knocked down.
May 17, 1:05 PM EDTThunderstorm Wind 50 ETroy, OHTwo permanent signs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 12:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 171629
SVRILN
OHC109-113-171730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1229 PM EDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN OHIO...
  MIAMI COUNTY IN OHIO...

* UNTIL 130 PM EDT...

* AT 1229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF ENGLEWOOD...MOVING EAST AT 35 
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WEST MILTON...
  VANDALIA...
  TROTWOOD...
  TIPP CITY...
  OAKWOOD...
  NORTHRIDGE...
  HUBER HEIGHTS...
  ENGLEWOOD...5
  DAYTON...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:50 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 17, 10:50 AM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1050 AM EDT THU MAY 17 2001

LINE OF THUNDERSTORMS CONTINUE TO MOVE ESE ACROSS IN. THESE STORMS
WILL BEGIN TO AFFECT ILN FA BY NOON. THE IMMEDIATE CONCERN IS FOR
POTENTIAL FLOODING IN THOSE AREAS WHICH HAVE RECEIVED HEAVY RAINS
OVER THE PAST SEVERAL DAYS. WILL MONITOR THIS CONVECTION FOR
POSSIBLE FLOOD WATCH ACROSS ERN PORTION OF FA. OTHERWISE WILL MAKE A
FEW MINOR ADJUSTMENTS FOR POPS AND TEMPS.

MISILN OUT SOON.

.ILN...NONE.

DISTEFANO

In the hours before

Special weather statement, May 17, 10:35 AM EDT, 1 hour 54 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171900-

SEVERE WEATHER AND FLOOD OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1035 AM EDT THU MAY 17 2001

...HEAVY RAINFALL AND SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

A STATIONARY FRONTAL BOUNDARY WILL REMAIN ACROSS THE OHIO VALLEY
TODAY.  MORNING SUNSHINE HAS LEAD TO A VERY UNSTABLE AIR MASS ACROSS
PORTIONS OF OHIO...INDIANA AND KENTUCKY.  A LINE OF THUNDERSTORMS
WILL MOVE INTO EAST-CENTRAL INDIANA AND WEST-CENTRAL OHIO BY EARLY
AFTERNOON AND THEN SPREAD SOUTHEASTWARD INTO SOUTHWEST AND SOUTH-
CENTRAL OHIO...AND NORTHERN KENTUCKY DURING THE AFTERNOON HOURS.

DUE TO THE VERY WET CONDITIONS ACROSS PARTS OF WEST-CENTRAL
AND CENTRAL OHIO...THESE STORMS COULD LEAD TO FLOODING IF THE HEAVY
RAIN FALLS ACROSS THE SAME AREAS THAT RECEIVED HEAVY RAIN ON
WEDNESDAY.

ALSO...A FEW OF THE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING
WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY IF THE SEVERE WEATHER
THREAT BECOMES WIDESPREAD.

JTD
Local storm report, May 17, 12:03 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1203 PM EDT THU MAY 17 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1051 AM    2 NW RICHMOND             IN   0.75 INCH HAIL
05/17/01   WAYNE
Local storm report, May 17, 12:03 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON, OH
1203 PM EDT THU MAY 17 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1151 AM    2 NW RICHMOND             IN   0.75 INCH HAIL
05/17/01   WAYNE
Local storm report, May 17, 12:06 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1206 PM EDT THU MAY 17 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1153 AM    RICHMOND                  IN   WIND DAMAGE
05/17/01   WAYNE                          TREES DOWN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 11:55 AM EDTSevere Thunderstorm WarningILNPreble35 min
May 17, 1:45 PM EDTSevere Thunderstorm WarningILNClermont45 min
May 17, 2:46 PM EDTSevere Thunderstorm WarningILNFranklin29 min
May 17, 3:08 PM EDTSevere Thunderstorm WarningILNFairfield37 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.